Advertisement

\(\hbox {G}_2\) Manifolds with Nodal Singularities Along Circles

  • Gao ChenEmail author
Article
  • 26 Downloads

Abstract

This paper finds matching building blocks for the construction of a compact manifold with \(\hbox {G}_2\) holonomy and nodal singularities along circles using twisted connected sum method by solving the Calabi conjecture on certain asymptotically cylindrical manifolds with nodal singularities. However, by comparison to the untwisted connected sum case, it turns out that the obstruction space for the singular twisted connected sum construction is infinite dimensional. By analyzing the obstruction term, there are strong evidences that the obstruction may be resolved if a further gluing is performed in order to get a compact manifold with \(\hbox {G}_2\) holonomy and isolated conical singularities with link \({\mathbb {S}}^3\times {\mathbb {S}}^3\).

Keywords

\(\hbox {G}_2\) Holonomy Calabi–Yau Edge singularity 

Mathematics Subject Classification

Primary 53C29 Secondary 32Q25 

Notes

Acknowledgements

The author would like to thank Edward Witten for introducing him to this problem and for many fruitful discussions. The author is also grateful to the referees for detailed suggestions as well as Jeff Cheeger, Xiuxiong Chen, Sir Simon Donaldson, Lorenzo Foscolo, Mark Haskins, Hans-Joachim Hein, Helmut Hofer, Fanghua Lin, Rafe Mazzeo, Johannes Nordström, Song Sun, Akshay Venkatesh, Jeff Viaclovsky and Ruobing Zhang for helpful conversations. This material is based upon work supported by the National Science Foundation under Grant No. 1638352, as well as support from the S. S. Chern Foundation for Mathematics Research Fund.

References

  1. 1.
    Agmon, S., Nirenberg, L.: Properties of solutions of ordinary differential equations in Banach space. Commun. Pure Appl. Math. 16, 121–239 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Arezzo, C., Spotti, C.: On cscK resolutions of conically singular cscK varieties. J. Funct. Anal. 271, 474–494 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Atiyah, M., Witten, E.: \(M\)-theory dynamics on a manifold of \(G_2\) holonomy. Adv. Theor. Math. Phys. 6(1), 1–106 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Besse, A.L.: Einstein Manifolds, 10. Springer, Berlin (1987)zbMATHCrossRefGoogle Scholar
  5. 5.
    Burns Jr., D., Rapoport, M.: On the Torelli problem for Kählerian K3 surfaces. Ann. Sci. Ecole Norm. Sup. 8(2), 235–273 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Candelas, P., de la Ossa, X.: Comments on conifolds. Nucl. Phys. B 342, 246–268 (1990)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cheeger, J.: On the spectral geometry of spaces with cone-like singularities. Proc. Natl. Acad. Sci. USA 76(5), 2103–2106 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Cheeger, J.: On the Hodge theory of Riemannian pseudomanifolds, Geometry of the Laplace operator. In: Proceedings of Symposia in Pure Mathematics, Univ. Hawaii, Honolulu, Hawaii, 1979), pp. 91–146, Proceedings of Symposia in Pure Mathematics, XXXVI, American Mathematical Society, Providence, RI (1980)Google Scholar
  9. 9.
    Cheeger, J.: Spectral geometry of singular Riemannian spaces. J. Differ. Geom. 18(4), 575–657 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Cheeger, J., Colding, T.H.: On the structure of spaces with Ricci curvature bounded below. I. J. Differ. Geom. 46(3), 406–480 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Cheeger, J., Colding, T.H.: On the structure of spaces with Ricci curvature bounded below. II. J. Differ. Geom. 54(1), 13–35 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Cheeger, J., Colding, T.H.: On the structure of spaces with Ricci curvature bounded below. III. J. Differ. Geom. 54(1), 37–74 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Cheeger, J., Tian, G.: On the cone structure at infinity of Ricci flat manifolds with Euclidean volume growth and quadratic curvature decay. Invent. Math. 118, 493–571 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Chen, X., Wang, Y.: \(C^{2,\alpha }\)-estimate for Monge–Ampère equations with Hölder-continuous right hand side. Ann. Glob. Anal. Geom. 49(2), 195–204 (2016)zbMATHCrossRefGoogle Scholar
  15. 15.
    Chen, X., Donaldson, S.K., Sun, S.: Kähler–Einstein metrics on Fano manifolds. I: approximation of metrics with cone singularities. J. Am. Math. Soc. 28(1), 183–197 (2015)zbMATHCrossRefGoogle Scholar
  16. 16.
    Chen, X., Donaldson, S.K., Sun, S.: Kähler–Einstein metrics on Fano manifolds. II: Limits with cone angle less than 2\(\pi \). J. Am. Math. Soc. 28(1), 199–234 (2015)zbMATHCrossRefGoogle Scholar
  17. 17.
    Chen, X., Donaldson, S.K., Sun, S.: Kähler–Einstein metrics on Fano manifolds. III: limits as cone angle approaches 2\(\pi \) and completion of the main proof. J. Am. Math. Soc. 28(1), 235–278 (2015)zbMATHCrossRefGoogle Scholar
  18. 18.
    Chern, S.-S.: On holomorphic mappings of hermitian manifolds of the same dimension, 1968 Entire Functions and Related Parts of Analysis. In: Proceedings of Symposia in Pure Mathematics, La Jolla, California, pp. 157–170. American Mathematical Society, Providence, RI (1966)Google Scholar
  19. 19.
    Conlon, R.J., Hein, H.-J.: Asymptotically conical Calabi–Yau manifolds, I. Duke Math. J. 162(15), 2855–2902 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Corti, A., Haskins, M., Nordström, J., Pacini, T.: Asymptotically cylindrical Calabi–Yau 3-folds from weak Fano 3-folds. Geom. Topol. 17, 1955–2059 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Corti, A., Haskins, M., Nordström, J., Pacini, T.: \(\text{ G }_2\)-manifolds and associative submanifolds via semi-Fano 3-folds. Duke Math. J. 164(10), 1971–2092 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Crowley, D., Nordström, J.: Exotic \(\text{ G }_2\)-manifolds, preprint, arXiv:1411.0656
  23. 23.
    Demailly, J.P.: Complex analytic and differential geometry. https://www-fourier.ujf-grenoble.fr/~demailly/manuscripts/agbook.pdf
  24. 24.
    Doi, M., Yotsutani, N.: Doubling construction of Calabi–Yau threefolds. N. Y. J. Math. 20, 1203–1235 (2014)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Donaldson, S.K., Sun, S.: Gromov–Hausdorff limits of Kähler manifolds and algebraic geometry. Acta Math. 213(1), 63–106 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Donaldson, S.K., Sun, S.: Gromov–Hausdorff limits of Kähler manifolds and algebraic geometry, II. J. Differ. Geom. 107(2), 327–371 (2017)zbMATHCrossRefGoogle Scholar
  27. 27.
    Eells Jr., J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Eyssidieux, P., Guedj, V., Zeriahi, A.: Singular Kähler–Einstein metrics. J. Am. Math. Soc. 22, 607–639 (2009)zbMATHCrossRefGoogle Scholar
  29. 29.
    Fernández, M., Gray, A.: Riemannian manifolds with structure group \(\text{ G }_2\). Ann. Mat. Pura Appl. 132(1982), 19–45 (1983)Google Scholar
  30. 30.
    Foscolo, L., Haskins, M., Nordström, J.: Complete non-compact \(\text{ G }_2\)-manifolds from asymptotically conical Calabi–Yau 3-folds. arXiv:1709.04904
  31. 31.
    Fukuoka, T.: On the existence of almost Fano threefolds with del Pezzo fibrations. Math. Nachr. 290(8–9), 1281–1302 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, 1998th edn. Springer, Berlin (2001)zbMATHGoogle Scholar
  33. 33.
    Hartshorne, R.: Deformation Theory, Graduate Texts in Mathematics, 257. Springer, New York (2010)Google Scholar
  34. 34.
    Haskins, M., Hein, H.-J., Nordström, J.: Asymptotically cylindrical Calabi–Yau manifolds. J. Differ. Geom. 101(2), 213–265 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Hein, H.-J.: On gravitational instantons, Thesis (Ph.D.)-Princeton University, 2010, 129 pp, ISBN: 978-1124-34891-9, ProQuest LLCGoogle Scholar
  36. 36.
    Hein, H.-J., Sun, S.: Calabi–Yau manifolds with isolated conical singularities. Publ. Math. Inst. Hautes Études Sci. 126, 73–130 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Hunsicker, E., Mazzeo, R.: Harmonic forms on manifolds with edges. Int. Math. Res. Not. 52, 3229–3272 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Joyce, D.: Compact Riemannian 7-manifolds with holonomy \(\text{ G }_2\). I. J. Differ. Geom. 43(2), 291–328 (1996)zbMATHCrossRefGoogle Scholar
  39. 39.
    Joyce, D.: Compact Manifolds with Special Holonomy, OUP Mathematical Monographs Series. Oxford University Press, Oxford (2000)Google Scholar
  40. 40.
    Karigiannis, S., Lotay, J.: Deformation theory of \(\text{ G }_2\) conifolds. Commun. Anal. Geom (2017) (accepted)Google Scholar
  41. 41.
    Klimek, M.: Pluripotential Theory. The Clarendon Press, Oxford University Press, New York (1991)zbMATHGoogle Scholar
  42. 42.
    Kondrat’ev, V.A.: Boundary value problems for elliptic equations in domains with conical or angular points. Trans. Moscow Math. Soc. 16, 209–292 (1967)MathSciNetGoogle Scholar
  43. 43.
    Kovalev, A.: Twisted connected sums and special Riemannian holonomy. J. Reine Angew. Math. 565, 125–160 (2003)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Kovalev, A., Singer, M.: Gluing theorems for complete anti-self-dual spaces. Geom. Funct. Anal. 11, 1229–1281 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Lee, N.-H.: Calabi–Yau construction by smoothing normal crossing varieties. Internat. J. Math. 21, 701–725 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Li, Y.: A new complete Calabi–Yau metric on \({\mathbb{C}}^3\). Invent. Math. 217, 1–34 (2019)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Lockhart, R.B., McOwen, R.C.: Elliptic differential operators on noncompact manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 12(3), 409–447 (1985)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Looijenga, E., Peters, C.: Torelli theorems for Kähler K3 surfaces. Compos. Math. 42(2), 145–186 (1980)zbMATHGoogle Scholar
  49. 49.
    Lu, Y.-C.: Holomorphic mappings of complex manifolds. J. Differ. Geom. 2, 299–312 (1968)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Maz’ja, V.G., Plamenevskiǐ, B.A.: Estimates in L\(^p\) and Hölder classes and the Miranda–Agmon Maximum principle for solutions of elliptic boundary problems in domains with singular points on the boundary (in Russian). Math. Nachr. 81, 25–82 (1978)MathSciNetCrossRefGoogle Scholar
  51. 51.
    Mazzeo, R.: Elliptic theory of edge operators, I. Commun. Partial Differ. Equ. 16, 1615–1664 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    Melrose, R.B.: The Atiyah–Patodi–Singer Index Theorem. Research Notes in Mathematics. A K Peters Ltd, Wellesley, MA (1993)zbMATHCrossRefGoogle Scholar
  53. 53.
    Melrose, R.B., Mendoza, G.: Elliptic operators of totally characteristic type, unpublished preprint from MSRI, 047-83, (1983)Google Scholar
  54. 54.
    Moroianu, A., Semmelmann, U.: The Hermitian Laplacian operator on nearly Kähler manifolds. Commun. Math. Phys. 294(1), 251–272 (2010)zbMATHCrossRefGoogle Scholar
  55. 55.
    Obata, M.: Certain conditions for a Riemannian manifold to be isometric with a sphere. J. Math. Soc. Jpn. 14, 333–340 (1962)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    Pjateckiǐ-Šapiro, I.I., Šafarevič, I.R.: A Torelli theorem for algebraic surfaces of type K3. Math USSR Izvestiya. 35, 530–572 (1971)Google Scholar
  57. 57.
    Reid, M.: Chapters on algebraic surfaces, Complex Algebraic Geometry (Park City,UT, 1993). In: IAS/Park City Math. Ser. 3, pp. 3–159, American Mathematical Society, Providence (1997)Google Scholar
  58. 58.
    Rong, X., Zhang, Y.: Continuity of extremal transitions and flops for Calabi–Yau manifolds, Appendix B by Mark Gross. J. Differ. Geom. 89(2), 233–269 (2011)zbMATHCrossRefGoogle Scholar
  59. 59.
    Schulz, M.B., Tammaro, E.F.: M-theory/type IIA duality and K3 in the Gibbons–Hawking approximation. arXiv:1206.1070
  60. 60.
    Siu, Y.T.: A simple proof of the surjectivity of the period map of K3 surfaces. Manuscripta Math. 35(3), 311–321 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    Stenzel, M.: Ricci-flat metrics on the complexification of a compact rank one symmetric space. Manuscripta Math. 80, 151–163 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    Tian, G., Yau, S.T.: Complete Kähler manifolds with zero Ricci curvature. I. J. Am. Math. Soc. 3(3), 579–609 (1990)zbMATHGoogle Scholar
  63. 63.
    Todorov, A.N.: Applications of the Kähler–Einstein–Calabi–Yau metric to moduli of K3 surfaces. Invent. Math. 61(3), 251–265 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    Yau, S.T.: On the Ricci curvature of a compact Kähler manifold and the complex Monge–Ampère equation. I. Commun. Pure Appl. Math. 31(3), 339–411 (1978)zbMATHCrossRefGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2019

Authors and Affiliations

  1. 1.University of Wisconsin-MadisonMadisonUSA

Personalised recommendations